Israel Journal of Mathematics

, Volume 192, Issue 1, pp 121–141 | Cite as

Polytopality and Cartesian products of graphs

  • Julian PfeifleEmail author
  • Vincent Pilaud
  • Francisco Santos


We study the question of polytopality of graphs: when is a given graph the graph of a polytope? We first review the known necessary conditions for a graph to be polytopal, and we present three families of graphs which satisfy all these conditions, but which nonetheless are not graphs of polytopes.

Our main contribution concerns the polytopality of Cartesian products of non-polytopal graphs. On the one hand, we show that products of simple polytopes are the only simple polytopes whose graph is a product. On the other hand, we provide a general method to construct (non-simple) polytopal products whose factors are not polytopal.


Regular Graph Face Lattice Internal Vertex Circulant Graph Petersen Graph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Bal61]
    M. L. Balinski, On the graph structure of convex polyhedra in n-space, Pacific Journal of Mathematics 11 (1961), 431–434.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [Bar67]
    D. Barnette, A necessary condition for d-polyhedrality, Pacific Journal of Mathematics 23 (1967), 435–440.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [BML87]
    R. Blind and P. Mani-Levitska, Puzzles and polytope isomorphisms, Aequationes Mathematicae 34 (1987), 287–297.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [CS99]
    W.-S. Chiue and B.-S. Shieh, On connectivity of the Cartesian product of two graphs, Applied Mathematics and Computation 102 (1999), 129–137.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [dON09]
    A. Guedes de Oliveira and M. Noy, Personal communication, 2009.Google Scholar
  6. [Fri09]
    E. J. Friedman, Finding a simple polytope from its graph in polynomial time, Discrete & Computational Geometry. An International Journal of Mathematics and Computer Science 41 (2009), 249–256.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [Grü03]
    B. Grünbaum, Convex Polytopes, second edition, Graduate Texts in Mathematics, Vol. 221, Springer-Verlag, New York, 2003. Prepared and with a preface by Volker Kaibel, Victor Klee and Günter M. Ziegler.CrossRefGoogle Scholar
  8. [JZ00]
    M. Joswig and G. M. Ziegler, Neighborly cubical polytopes, Discrete & Computational Geometry. An International Journal of Mathematics and Computer Science 24 (2000), 325–344, The Branko Grünbaum birthday issue.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [Kal88]
    G. Kalai, A simple way to tell a simple polytope from its graph, Journal of Combinatorial Theory, Series A 49 (1988), 381–383.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [Kle64]
    V. Klee, A property of d-polyhedral graphs, Journal of Applied Mathematics and Mechanics 13 (1964), 1039–1042.MathSciNetzbMATHGoogle Scholar
  11. [MPP09]
    B. Matschke, J. Pfeifle and V. Pilaud, Prodsimplicial neighborly polytopes, Discrete & Computational Geometry. An International Journal of Mathematics and Computer Science 46 (2011), 100–131.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [Pil10]
    V. Pilaud, Multitriangulations, pseudotriangulations and some problems of realization of polytopes, Ph.D. thesis, Université Paris 7 & Universidad de Cantabria, 2010. Available at arXiv:1009.1605.Google Scholar
  13. [RG96]
    J. Richter-Gebert, Realization spaces of polytopes, Lecture Notes in Mathematics, Vol. 1643, Springer-Verlag, Berlin, 1996.Google Scholar
  14. [San10]
    F. Santos, A counterexample to the Hirsch conjecture, Annals of Mathematics, to appear. Available at arXiv:1006.2814, 2010.Google Scholar
  15. [SZ10]
    R. Sanyal and G. M. Ziegler, Construction and analysis of projected deformed products, Discrete & Computational Geometry. An International Journal of Mathematics and Computer Science 43 (2010), 412–435.MathSciNetzbMATHCrossRefGoogle Scholar
  16. [Špa08]
    S. Špacapan, Connectivity of Cartesian products of graphs, Applied Mathematics Letters. An International Journal of Rapid Publication 21 (2008), 682–685.MathSciNetzbMATHGoogle Scholar
  17. [Ste22]
    E. Steinitz, Polyeder und Raumeinteilungen, in Encyclopädie der mathematischen Wissenschaften, Band 3 (Geometrie), Teil 3AB12, B. G. Tevbner, Leipzig, 1922, pp. 1–139.Google Scholar
  18. [Whi32]
    H. Whitney, Non-separable and planar graphs, Transactions of the American Mathematical Society 34 (1932), 339–362.MathSciNetCrossRefGoogle Scholar
  19. [Zie95]
    G. M. Ziegler, Lectures on polytopes, Graduate Texts in Mathematics, Vol. 152, Springer-Verlag, New York, 1995.zbMATHCrossRefGoogle Scholar
  20. [Zie04]
    G. M. Ziegler, Projected products of polygons, Electronic Research Announcements of the American Mathematical Society 10 (2004), 122–134 (electronic).MathSciNetzbMATHCrossRefGoogle Scholar
  21. [Zie10]
    G. M. Ziegler, Convex polytopes: Examples and conjectures, in DocCourse Combinatorics and Geometry 2009, Part I: Intensive Courses (M. Noy and J. Pfeifle, eds.), Vol. 5.1, CRM Documents, Centre de Recerca Matemàtica, Barcelona, 2010, pp. 9–49.Google Scholar

Copyright information

© Hebrew University Magnes Press 2012

Authors and Affiliations

  • Julian Pfeifle
    • 1
    Email author
  • Vincent Pilaud
    • 2
  • Francisco Santos
    • 3
  1. 1.Departament de Matemàtica Aplicada IIUniversitat Politècnica de CatalunyaBarcelonaSpain
  2. 2.Laboratoire d’Informatique de l’École PolytechniqueÉcole PolytechniquePalaiseau CedexFrance
  3. 3.Departamento de Matemáticas Estadística y ComputaciónUniversidad de CantabriaSantanderSpain

Personalised recommendations